Skip to main content

The circular unitary ensemble and the Riemann zeta function: the microscopic landscape and a new approach to ratios

Abstract

We show in this paper that after proper scalings, the characteristic polynomial of a random unitary matrix converges to a random analytic function whose zeros, which are on the real line, form a determinantal point process with sine kernel. Our scaling is performed at the so-called “microscopic” level, that is we consider the characteristic polynomial at points whose distance to 1 has order 1 / n. We prove that the rescaled characteristic polynomial does not even have a moment of order one, hence making the classical techniques of random matrix theory difficult to apply. In order to deal with this issue, we couple all the dimensions n on a single probability space, in such a way that almost sure convergence occurs when n goes to infinity. The strong convergence results in this setup provide us with a new approach to ratios: we are able to solve open problems about the limiting distribution of ratios of characteristic polynomials evaluated at points of the form \(\exp (2 i \pi \alpha /n)\) and related objects (such as the logarithmic derivative). We also explicitly describe the dependence relation for the logarithm of the characteristic polynomial evaluated at several points on the microscopic scale. On the number theory side, inspired by the work by Keating and Snaith, we conjecture some new limit theorems for the value distribution of the Riemann zeta function on the critical line at the level of stochastic processes.

This is a preview of subscription content, access via your institution.

Notes

  1. This question was asked to A. N. by Alexei Borodin in a private communication.

  2. The authors are grateful to Brad Rodgers for many insightful discussions on the subject.

  3. This idea was suggested to us by Brad Rodgers.

References

  1. Aizenman, M., Warzel, S.: On the ubiquity of the Cauchy distribution in spectral problems (2013). arXiv:1312.7769

  2. Bump, D., Gamburd, A.: On the averages of characteristic polynomials from classical groups. Commun. Math. Phys. 265(1), 227–274 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  3. Barhoumi, Y., Hughes, C.-P., Najnudel, J., Nikeghbali, A.: On the number of zeros of linear combinations of indepepndent characteristic polynomials of random unitary matrices. arXiv:1301.5144

  4. Bourgade, P., Hughes, C.-P., Nikeghbali, A., Yor, M.: The characteristic polynomial of a random unitary matrix: a probabilistic approach. Duke Math. J. 145(1), 45–69 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  5. Bourgade, P., Najnudel, J., Nikeghbali, A.: A unitary extension of virtual permutations. IMRN 2013(18), 4101–4134 (2012)

    MATH  MathSciNet  Google Scholar 

  6. Borodin, A., Olshanski, G., Strahov, E.: Giambelli compatible point processes. Adv. Appl. Math. 37(2), 209–248 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  7. Bourgade, P.: Mesoscopic fluctuations of the zeta zeros. Probab. Theory Related Fields 148(3–4), 479–500 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  8. Borodin, A., Strahov, E.: Averages of charactersitic polynomials in random matrix theory. Commun. Pure Appl. Math. 59(2), 161–253 (2006)

    Article  MATH  Google Scholar 

  9. Conrey, B., Farmer, D.-W., Zirnbauer, M.-R.: Autocorrelation of ratios of \(L\)-functions. Commun. Number Theory Phys. 2(3), 593–636 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  10. Costin, O., Lebowitz, J.: Gaussian fluctuations in random matrices. Phys. Rev. Lett. 75(1), 69–72 (1995)

    Article  MathSciNet  Google Scholar 

  11. Conrey, B., Snaith, N.: Applications of the L-functions ratios conjectures. Proc. Lond. Math. Soc. 94(3), 594–646 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  12. Conrey, B., Snaith, N.: Correlation of eigenvalues and riemann zeros. Commun. Number Theory Phys. 2(3), 477–536 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  13. Conrey, B., Snaith, N.: In support of n-correlation. Commun. Math. Phys. 330(2), 639–653 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  14. Farmer, D.-W., Gonek, S.M., Lee, Y., Lester, S.J.: Mean values of \(\zeta ^{^{\prime }}/\zeta (s)\), correlations of zeros and the distribution of almost primes. Q. J. Math. 64(4), 1057–1089 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  15. Fyodorov, Y.-V., Strahov, E.: An exact formula for general spectral correlation function of random Hermitian matrices. J. Phys. A Math. Gen. 36, 3203–3214 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  16. Goldston, D.A., Gonek, S.M., Montgomery, H.L.: Mean values of the logarithmic derivative of the Riemann zeta-function with applications to primes in short intervals. J. Reine Angew. Math. 537, 105–126 (2001)

    MATH  MathSciNet  Google Scholar 

  17. Hughes, C.-P., Keating, J.-P., O’Connell, N.: On the characteristic polynomial of a random unitary matrix. Commun. Math. Phys. 220, 429–451 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  18. Hughes, C.-P.: On the characteristic polynomial of a random unitary matrix and the riemann zeta function. PhD Thesis (2001)

  19. Keating, J.-P., Snaith, N.: Random matrix theory and \(\zeta (1/2 + it)\). Commun. Math. Phys. 214, 57–89 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  20. Meckes, E.-S., Meckes, M.-W.: Spectral measures of powers of random matrices. Electron. Commun. Probab. 18(78), 13 (2013)

    MATH  MathSciNet  Google Scholar 

  21. Maples, K., Najnudel, J., Nikeghbali, A.: Limit operators for circular ensembles (2013). arXiv:1304.3757

  22. Montgomery, H.L.: The pair correlation of zeros of the zeta function. In: Analytic number theory (Proc. Sympos. Pure Math., vol. XXIV, St. Louis Univ., St. Louis, MO, 1972), pp. 181–193. Amer. Math. Soc., Providence (1973)

  23. Rodgers, B.: Tail bounds for counts of zeros and eigenvalues, and an application to ratios (2015). arXiv:1502.05658

  24. Rudnick, Z., Sarnak, P.: Zeros of principal L-functions and random matrix theory. Duke Math. J. 81(2), 269–322 (1996). (a celebration of John F. Nash, Jr.)

  25. Strahov., E., Fyodorov, Y.-V.: On universality of correlation functions of characteristic polynomials: Riemann–Hilbert approach. Commun. Math. Phys. 241, 343–382 (2003)

  26. Soshnikov, A.: The central limit theorem for local linear statistics in classical compact groups and related combinatorial identities. Ann. Probab. 28(3), 1353–1370 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  27. Soshnikov, A.: Gaussian limit for determinantal random point fields. Ann. Probab. 30(1), 171–187 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  28. Titchmarsh, E.-C.: The theory of the Riemann zeta-function, 2nd edn. The Clarendon Press, Oxford University Press, New York (1986). (edited and with a preface by D. R. Heath-Brown)

    MATH  Google Scholar 

Download references

Acknowledgments

We would like to thank Brad Rodgers for very stimulating discussions and A.N. would also like to thank Alexei Borodin for mentioning the problems on ratios of characteristic polynomials at the microscopic scale.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Ashkan Nikeghbali.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chhaibi, R., Najnudel, J. & Nikeghbali, A. The circular unitary ensemble and the Riemann zeta function: the microscopic landscape and a new approach to ratios. Invent. math. 207, 23–113 (2017). https://doi.org/10.1007/s00222-016-0669-1

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00222-016-0669-1